Sorry I took so long to write. We didn't get back till late yesterday
afternoon, after having not such a wonderful day at the IM specialist.
The IM specialist does not think Skylar has Hyperthyroidism because of his
too low T4 numbers and first original High FreeT4ED. He heard a grade 1
murmur which he believes is from heart disease. He and his assistant could
not feel an enlarged thyroid, (though his other 2 drs. could) The only
definite test is the thyroid scan which they do not do there anymore, the
next closest one is 4 hrs. away.
He had all the symptoms for Hyperthyroidism when we first brought him in:
excessive drinking, ravenous appetite at times, some day & night howling,
and some aggressiveness. No nausea, vomitting or lip smacking, or GI
So the IM spec. is only going by his numbers from the T4's. He is
disagreeing with cardiologists diagnosis and echo report of probable Hyper T
with his first heart murmur which was a grade 4 being contributed to and by
He thinks he could have something with his pancreas, GI, cancer, or his
teeth that is causing him to lose weight. He said his teeth were bad and
full of tartar (his other 2 drs. said he had tartar, but nothing of concern
right now). He said he needed to have a dental cleaning because there could
be something under the tartar like a hole or a crack that's causing him not
to eat properly, (but he sniffs his food and makes an icky face and walks
away like he's nauseous, not like like his teeth hurt). I understand that
he could have possible dental issues but, why can't he be hyperthyroid also,
if he has all the symptoms.
Aren't they supposed to treat the cat not the numbers?
While he's under anesthesia for a 1/2 hour for the dental cleaning he
wants him to have a scope. $1,100 for both, not including the next heart
echo he has to have for $500.
*Is it safe for cats to go under anesthesia for a 1/2 hour who have heart
The IM spec. does not think that the medications could be making him
nauseous. Even though he lip smacks, makes peanut butter mouth, smells his
food and walks away, gets a drink of water, then comes back to eat. He
sometimes makes an icky face at his food like eewww,I don't like this at
all. Sometimes his tongue flails when he eats or drinks water.
**If this only started this after a month or so on the meds, wouldn't nausea
and inappetance be contributing to his continuing weight loss?
*Does this sound like strictly nausea alone?*
*Or nausea and dental issues?*
*Or just dental issues alone?*
**He did not have any nausea or mouth problems prior to starting the
Atenolol 3/31/06 and the Methimazole 4/4/06.
He seems to be eating better on the Pepcid AC, but the IM specialist said
that there is no possibe way for Pepcid AC to alleviate nausea, if taken
before a meal, whatsoever. It can deplete the body of immune fighting acids
or something like that.
He wouldn't okay the SEB, without documentation from a noted source that it
is safe and non toxic.
He gave us Carafate and said this was the only thing that would work to
control nausea, even though Skylar "cannot possibly be nauseous on his
piddly doses of medication".
He has already had 2 doses of Carafate before his last 2 meals and he is
eating less then when on the Pepcid. Does anyone know about Carafate? Is
it supposed to work right away?
Should I just add back the Pepcid AC 1/4AM & 1/4PM or just 1/4 or none at
all? How would I dose the Carafate and the Pepcid to give him both?
He wants to see his daily caloric intake for 4 days. He wants to see if he
is eating a normal amount of food and still losing weight, or not eating
enough food due to nausea or his teeth or both or something else. He wants
me to get a gram scale and weigh every piece of Skylar's food that he
eats for 4 days and chart it. (Easier said then done) . (Sighing again).
So my sister and I have decided to try the most affordable and stress free
option we have to for Skylar right now. We are going to start Transdermal
Methimazole (less GI effects than the pills) and will see if he starts
eating better on that and the Carafate. As for the Atenolol, the IM
specialist will have to speak to the cardiologist and see if she wants to
substitute it for another medication. The cardiologist will have to decide
about both his medicines, I guess after his next echo which will at 4 months
now late July, instead of 6 months. She would have to confirm that he does
not have Hyperthyroidism. But what if she does that and takes him off
Methimazole and all his HyperT symptoms comeback and he starts losing more
For some reason, no one wants to believe that he can
possibly be nauseous and have inappetance from Methimazole and Atenolol.
Side effects of both these drugs say this, don't they? Even if he has
something else like dental problems, why can't he still nauseous and have
Hyperthyroidism with or without Heart disease? (Sighing Again)
Forgive me, but am I not seeing something clearly or am I missing something
I will start measuring his caloric intake and see what that reveals.(Sorry
to keep sighing)
So, now were more confused about everything ,as if that were possible,and
this visit just made it worse.
Poor Skylar hated it there and had a really bad time. He was a 4 week old
feral kitten when we found him. He's not good with strangers and very
sensitive to his surroundings and pain. The asst. dr. was feeling his throat
and pressing his esophagus and he started hissing, she said she must of hurt
him, then she went to take his temperature and he freaked out hissing and
trying to bite everyone.. The IM specialist became afraid to touch him. He
can't handle all this and it's just so upsetting.
Thank you for listening.
I would appreciate your knowledege.
Candace with Cinnamon and Skylar
[Non-text portions of this message have been removed]